Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 113, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 28, 2019, 1:37 PM CDT for Brown County, Jackson County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 1:37 PM CDT (18:37 UTC)
- Expired
- May 28, 2019, 2:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:43 PM CDT | HAIL 1 | Circleville, KS | |
| May 28, 1:43 PM CDT | HAIL 1.75 | Circleville, KS | SOCIAL MEDIA PHOTO. DELAYED REPORT. |
| May 28, 1:53 PM CDT | HAIL 1 | 2 N Netawaka, KS | |
| May 28, 2:13 PM CDT | HAIL 1.5 | 1 E Willis, KS | |
| May 28, 2:13 PM CDT | HAIL 2 | 3 N Everest, KS | SOCIAL MEDIA PHOTOS. A FEW HAIL STONES UP TO 2.25 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693
WUUS53 KTOP 281837
SVRTOP
KSC013-085-281915-
/O.NEW.KTOP.SV.W.0113.190528T1837Z-190528T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
137 PM CDT Tue May 28 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Jackson County in northeastern Kansas...
Southeastern Brown County in northeastern Kansas...
* Until 215 PM CDT.
* At 137 PM CDT, a severe thunderstorm was located 4 miles southwest
of Circleville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holton, Horton, Everest, Robinson, Whiting, Circleville, Netawaka,
Powhattan, Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9534 3965 9556 3951 9557 3935 9586
3947 9595 3957 9585 3957 9579 3963 9579
3975 9566 3986 9534
TIME...MOT...LOC 1837Z 225DEG 44KT 3945 9590
HAIL...1.00IN
WIND...60MPH
$$
Blair3 follow-up statements
802
WWUS53 KTOP 281848
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
148 PM CDT Tue May 28 2019
KSC013-085-281915-
/O.CON.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Jackson-Brown-
148 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN BROWN COUNTIES...
At 148 PM CDT, a severe thunderstorm was located 4 miles southwest of
Netawaka, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holton, Horton, Everest, Robinson, Whiting, Circleville, Netawaka,
Powhattan, Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9534 3965 9556 3951 9557 3943 9577
3951 9591 3957 9585 3957 9579 3963 9579
3975 9566 3986 9534
TIME...MOT...LOC 1848Z 227DEG 44KT 3954 9575
HAIL...1.25IN
WIND...60MPH
$$
Blair277
WWUS53 KTOP 281856
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
156 PM CDT Tue May 28 2019
KSC013-085-281915-
/O.CON.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Jackson-Brown-
156 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN BROWN COUNTIES...
At 155 PM CDT, a severe thunderstorm was located near Netawaka,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Horton, Everest, Robinson, Whiting, Netawaka, Powhattan, Willis and
Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9534 3965 9556 3954 9557 3957 9579
3963 9579 3975 9566 3986 9534
TIME...MOT...LOC 1855Z 225DEG 44KT 3960 9567
HAIL...1.25IN
WIND...60MPH
$$
Blair443
WWUS53 KTOP 281907
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
207 PM CDT Tue May 28 2019
KSC085-281917-
/O.CAN.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Jackson-
207 PM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
LAT...LON 3986 9534 3965 9534 3965 9560 3978 9557
TIME...MOT...LOC 1907Z 225DEG 44KT 3970 9554
$$
KSC013-281915-
/O.CON.KTOP.SV.W.0113.000000T0000Z-190528T1915Z/
Brown-
207 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN BROWN COUNTY...
At 207 PM CDT, a severe thunderstorm was located near Willis, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Horton, Everest, Robinson and Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3986 9534 3965 9534 3965 9560 3978 9557
TIME...MOT...LOC 1907Z 225DEG 44KT 3970 9554
HAIL...1.25IN
WIND...60MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:38 PM CDT, 59 minutes earlier.
Area forecast discussion, May 28, 12:38 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 PM CDT Tue May 28 2019 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 421 AM CDT Tue May 28 2019 The region remained under southwesterly flow aloft with the closed mid-level low advancing eastward across Colorado. At the surface, low pressure was centered over western KS with a second surface low near the Great Lakes region. A surface cold front extended between these two lows, stretching across far northern KS and extending towards southeast Iowa. Early this morning scattered showers and thunderstorms developed just north of this boundary across Nebraska and into Iowa and northern Missouri. With this front stretched across the far northern CWA, there is a chance for some of these showers and storms over Nebraska to skim across far northern KS early this morning. These early morning storms may leave an outflow boundary across northern KS, and cannot rule out the potential for some isolated showers/storms to try and develop along this lingering boundary into the mid/late morning hours. Models show this frontal boundary remaining in place along the KS/NE border today as the surface low over western KS advances eastward toward the area, with an associated north-south oriented cold front progged to track into central KS by early afternoon. With this surface pattern in place, much of the CWA will be in the warm sector today with steady southerly surface winds supporting continued warm, moist-air advection into the area with high temperatures rising into the mid 70s to low 80s. As a result, decent destabilization is expected by this afternoon with 2500-3500 J/kg of MUCAPE. Model soundings suggest the cap should weaken enough this afternoon to support surface-based storms with 40-50kts of 0-6km bulk shear expected across the area. With these expected atmospheric conditions in place, strong to severe thunderstorm development is expected this afternoon ahead of the advancing cold front with large hail and damaging winds being the primary hazards. Some model soundings showing a weak inflection within the hodograph, but enough low-level SRH should be present to support the potential for a few tornadoes as well, with the better potential looking to be focused across far northeast KS. The dryline looks to advance eastward into central KS by early this evening with some short-range models suggesting a second round of scattered showers and storms may try to develop behind the initial round of storms. However, anything that develops may have a difficult time sustaining itself as the environment will likely be well worked over from the initial round of storms during the afternoon. While storms this afternoon should be fairly progressive (and thus limiting the potential for widespread flash flooding concerns), locally heavy rainfall will be possible with these storms this afternoon into this evening. Showers and storms should exit eastern KS by the late evening/early overnight hours with scattering cloud cover allowing low temperatures tonight to drop into the mid 50s to mid 60s. .LONG TERM...(Wednesday through Monday) Issued at 421 AM CDT Tue May 28 2019 Models show the mid-level and surface closed lows slowly tracking across Nebraska and northern KS on Wednesday. However, with the slower exit to this system, some models suggest the exiting cold front may still be close enough for the associated shower/thunderstorm development along the front by Wednesday afternoon/early evening to extend as far west as into far east central KS, with a passing embedded shortwave also helping to support some scattered thunderstorm development in this area. Dependent upon the exact tracking of the surface front and the embedded shortwave, cannot rule out the potential for enough destabilization to be present across far east central KS to support a few stronger storms, but will need to monitor conditions through the day Wednesday. Surface high pressure finally advances into the area behind this exiting system by Thursday and Friday, with predominantly dry conditions expected. However, with a weak mid-level ridge in place across the southern CONUS, models show the potential for a few embedded waves to track over the CWA to result in some isolated precipitation chances late week. Slightly cooler conditions are expected for the latter half of the week with highs in the 70s and lows in the 50s. Precipitation chances increase by Saturday as an embedded shortwave develops within the mid-level trough stretched across the Great Lakes region and the northeastern U.S. and then tracks over the CWA. Additional embedded disturbances may continue to bring scattered precipitation chances to the outlook area Sunday into Monday, however confidence remains low in the timing/tracking of any precipitation as there are still notable differences amongst the models this far out in the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 28 2019 An old outflow boundary is expected to gradually lift north allowing CIGS to improve early this afternoon. TS are likely to move through and have a TEMPO for the best window of opportunity. Will amend the forecast as timing the storms become more apparent. Storms are expected to move east of the terminals by the early evening. There may be some stratus move in late tonight. Confidence is marginal but included a tempo for MVFR CIGS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Hennecke AVIATION...Wolters
Hazardous weather outlook, May 28, 4:43 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 443 AM CDT Tue May 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-290945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 443 AM CDT Tue May 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are likely this afternoon into this evening. Storms will likely develop over central to northeast Kansas by early to mid afternoon before tracking eastward into eastern Kansas by late afternoon to early evening. The primary hazards will be large hail up to golfball size and damaging wind gusts of 60 to 70 mph. However, cannot rule out the potential for a few tornadoes as well, with the better potential for tornadoes being focused across far northeast Kansas. Areas of locally heavy rainfall also will be possible with these storms. Flooding on area rivers will continue across the outlook area today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for a few isolated storms to develop across far east central Kansas Wednesday afternoon into early evening. If any storms are able to develop, they may be strong to severe. Flooding on area rivers is likely to persist through the latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the outlook area this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 28, 11:21 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1121 AM CDT Tue May 28 2019
KSZ022-036-037-281645-
Geary-Riley-Morris-
1121 AM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GEARY...SOUTHWESTERN RILEY AND
NORTHWESTERN MORRIS COUNTIES UNTIL 1145 AM CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Woodbine, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manhattan, Junction City, Ogden, Grandview Plaza and Keats.
This includes Interstate 70 between mile markers 290 and 314.
LAT...LON 3924 9657 3895 9650 3880 9684 3882 9689
3887 9689 3887 9693 3897 9693 3898 9695
3896 9696 3906 9696 3926 9684
TIME...MOT...LOC 1621Z 221DEG 44KT 3889 9691
BlairSpecial weather statement, May 28, 12:28 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
1228 PM CDT Tue May 28 2019
KSZ022-036-038-281745-
Wabaunsee-Geary-Riley-
1228 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 1245 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dwight, moving northeast at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Geary,
southeastern Riley and northwestern Wabaunsee Counties.
This includes Interstate 70 between mile markers 309 and 323.
LAT...LON 3916 9656 3916 9636 3915 9635 3915 9634
3916 9634 3916 9629 3887 9654 3887 9678
TIME...MOT...LOC 1728Z 215DEG 51KT 3888 9667
BlairSpecial weather statement, May 28, 12:54 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1254 PM CDT Tue May 28 2019
KSZ022-023-038-281830-
Wabaunsee-Pottawatomie-Riley-
1254 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of St. George, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wamego, St. Marys, St. George, McFarland, Belvue, Emmett and
Louisville.
This includes Interstate 70 between mile markers 316 and 332.
LAT...LON 3934 9603 3922 9604 3906 9620 3904 9650
3907 9650 3940 9633 3940 9603
TIME...MOT...LOC 1753Z 220DEG 43KT 3909 9643
BlairLocal storm report, May 28, 1:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 6 SW CIRCLEVILLE 39.45N 95.93W
05/28/2019 E1.00 INCH JACKSON KS PUBLIC
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
| May 27, 11:00 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| May 27, 11:11 PM CDT | Tornado Warning | TOP | Republic | 19 min |
| May 27, 11:24 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 23 min |
| May 28, 12:51 AM CDT | Areal Flood Warning | TOP | Jefferson | 24 hr |
| May 28, 10:46 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
| May 28, 11:21 AM CDT | Special Weather Statement | TOP | Geary | 24 min |
| May 28, 11:53 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| May 28, 12:28 PM CDT | Special Weather Statement | TOP | Geary | 17 min |
| May 28, 12:54 PM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| May 28, 1:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Wabaunsee | 41 min |
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 17 min |
| May 28, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 39 min |
| May 28, 2:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 43 min |
| May 28, 3:19 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 4 hr |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 29 min |
| May 28, 3:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 28, 4:07 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| May 28, 4:10 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 35 min |
| May 28, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 39 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
| May 28, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Lyon, Osage, Shawnee, Wabaunsee | 51 min |
| May 28, 4:39 PM CDT | Tornado Warning | TOP | Lyon, Osage | 51 min |
| May 28, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 47 min |
| May 28, 5:12 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 28, 5:25 PM CDT | Tornado Warning | TOP | Osage | 50 min |
| May 28, 5:26 PM CDT | Flash Flood Warning | TOP | Jefferson, Osage, Shawnee, Wabaunsee | 4 hr |
| May 28, 5:39 PM CDT | Flash Flood Warning | TOP | Osage | 8 hr |
| May 28, 5:41 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 49 min |
| May 28, 5:55 PM CDT | Special Weather Statement | TOP | Jefferson | 35 min |
| May 28, 5:58 PM CDT | Special Weather Statement | TOP | Brown | 32 min |
| May 28, 6:11 PM CDT | Tornado Warning | TOP | Douglas | 32 min |
| May 28, 6:18 PM CDT | Tornado Warning | TOP | Douglas | 25 min |
| May 28, 6:21 PM CDT | Tornado Warning | TOP | Republic | 39 min |
| May 28, 6:23 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 3 hr |
| May 28, 6:46 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage | 8 hr |
| May 28, 6:53 PM CDT | Tornado Warning | TOP | Republic, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.